Moodletter provides help for being happier, more capable and confident, even if you are living with depression, bipolar disorder or anxiety.

Starting, switching, stopping meds – Part2

What side effects can accompany starting, switching or stopping drugs?
Different kinds of medications carry different risks.

Antidepressants
Up to 25 percent of those who quit an antidepressant “cold turkey” after taking it for at least six weeks will experience serious withdrawal symptoms, typically within three days. Some symptoms may be similar to those caused by the depression, such as sad mood, inability to concentrate, sleeping too much or too little. Other symptoms include: dizziness, flu-like symptoms, nausea, hallucinations, blurred vision, tingling sensations, nervousness and insomnia.

Keep notes on your symptoms so that your doctor can determine whether they are side effects or relapse. If you’re having a relapse or recurrence of depression, symptoms typically show up at least two weeks after quitting the medication and usually get worse over time. If you’re having side effects, they usually fade within a couple of weeks.

“There is an additional danger,” says psychiatrist Jim Phelps. “In some people, particularly those with bipolar disorder already diagnosed, a sudden stop can actually cause a manic episode.” Many mood experts suggest taking four or five months to gradually taper off to reduce the risk of withdrawal or instability.

Mood stabilizers (anticonvulsants) for bipolar disorder
Lamictal, an anticonvulsant, must be started in gradual increments. If doses are missed for three days or more, you must start the treatment again with the same slow increase or risk serious side effects, including a potentially life-threatening rash. That risk is greater if you are also taking valproate (Depakote).

Stopping some anticonvulsants abruptly can cause seizures in some people.

Transitions between mood stabilizers can be made three different ways, says Phelps:

  1. Adding a new mood stabilizer and tapering the current one later, the most common approach.
  2. Adding a new one and tapering the current one at the same time.
  3. Tapering your current mood stabilizer first, then adding a new one may be suggested only if symptoms are mild and you can risk some return of them while you are making the transition.

Some research suggests that once discontinued, some of these drugs may be less effective if resumed.

Antianxiety medications
Medications for anxiety include those known as “benzodiazepines” This group, says Phelps, can cause significant withdrawal symptoms that can be dangerous (heart rate and blood pressure increases, for example). “The body develops a dependence on these medications after two to three weeks of use at a regular dose. After that, when that dose is lowered, it must be done very carefully under medical supervision to avoid these kinds of withdrawal problems.”

Generic medications
If you’re switching to a generic version of a drug, it’s important to know that not all generics are exactly the same as the brand name. They can be up to 20 percent different, which could affect the concentration of the drug when you switch. Discuss this with your doctor.

Related posts: